Alert archive / New York / Lakeshore Flood Warnings in 2020
Lakeshore Flood Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this lakeshore flood warning at Apr 11, 2020, 12:24 PM EDT for 5 counties in New York. It took effect at Apr 13, 2020, 12:00 PM EDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 12:24 PM EDT (16:24 UTC)
- In effect from
- Apr 13, 2020, 12:00 PM EDT
- Expired
- Apr 14, 2020, 6:44 AM EDT
- In force
- 19 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Niagara County, NY, Oswego County, NY
The radar
The Buffalo radar (KBUF), 77 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Apr 11, 11:11 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 11, 11:11 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1111 AM EDT Sat Apr 11 2020
.SYNOPSIS...
High pressure nosing north from the Carolinas will provide most of
the region with fair dry weather today...then conditions will
deteriorate for the second half of the weekend and particular for
the start of the new work week. Of great concern will be a powerful
storm system that will pass by to our west on Monday. For this time
of year...this once in a 20 to 30 year storm will have the potential
to generate damaging winds of 60 to 70 mph for parts of western New
York Monday afternoon and night.
&&
.NEAR TERM /THROUGH SUNDAY/...
High pressure centered over the Carolinas will nose to the
north across our forecast area into this afternoon. This will
bring an end to any residual light lake effect snow showers
southeast of Lake Ontario with partly to mostly sunny skies
expected the rest of the day. Weak warm advection and subtle hgt
rises will combine with the sunshine to allow temperatures to
rebound into the mid and upper 40s across the western
counties...while slightly cooler conditions will persist across
the North Country. While still breezy at times...we can
anticipate notably less wind than what we experienced on Friday
when winds gusted in excess of 40 mph.
Conditions will start to deteriorate tonight...as a weak shortwave
riding across the top of a flat mid level ridge will cross the Lower
Great Lakes. Somewhat stronger warm advection in the lower levels
will enable a weak baroclinic zone to become established...and as a
strengthening 35kt low level jet impinges upon this weak semblance
of a warm front...clouds will increase across our area. While a rain
or wet snow shower cannot be ruled out for just about anywhere in
our forecast area after midnight...the highest chance will be under
the axis of the aforementioned LLJ...which will generally be
over/near Lakes Erie and Ontario. The vast majority of the night
though will be pcpn free.
On Sunday...ongoing cyclogenesis over the southern Plains will
amplify a mid level ridge over the Lower Great Lakes. This will push
the elevated warm front from the previous night northwards to at
least Lake Ontario...although the axis of the 35kt low level jet
will remain over the western counties of the state. The result will
be a wealth of clouds and possibly a few light showers...although
the day will be defined by notably higher temperatures. Model
consensus suggests that H85 temps will climb to about +6c for the
western counties...which would support afternoon temperatures within
a few degrees of 60. The milder weather will be assisted by a
southerly breeze that will add a couple degrees of downsloping
warmth to areas north of the NYS Thruway between BUF and SYR. The
southerly flow will also effectively cancel any attempt for cooling
lake breezes outside of Grand Island.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
...Damaging Wind event appears likely northeast of Lakes Erie and
Ontario...
Model consensus continues to show rapid surface cyclogenesis will
occur with the resultant low pressure tracking to our northwest and
deepening into the 965-970 mb range as it passes by Monday into
Monday night. A very strong west-southwesterly pressure
gradient will set up along the southern periphery of this low
with strong cold air advection also contributing to significant
gust potential in the wake of a very impressive cold front for
mid April.
High Winds...
The main forecast concern for this period continues to be the
likelihood for a damaging wind event Monday and Monday night, with
the greatest risk northeast of Lake Erie, including the Niagara
Frontier and Buffalo metro area. Damaging winds will also impact the
Lake Erie shoreline, the Rochester metro area, and Jefferson County.
These will be the areas of the greatest concern, but areas outside
of these areas could also experience damaging winds.
00z models continue to show a 60-75 knot 850 mb jet tracking
directly overhead from Lake Erie/western New York and across
Lake Ontario into the Saint Lawrence Valley from late Monday
morning through Monday evening. A sharp dry slot is expected to
push into the area during the afternoon allowing for the
combination of April sunshine and strong cold air advection to
allow for a deep mixed layer to develop which BUFKIT profiles
indicate will be able to tap into the very strong low level jet.
Momentum transfer profiles show a solid potential for wind
gusts of 65 to 70 mph downwind of Lake Erie and Lake Ontario.
Confidence in this event has increased to a point where a High
Wind Warning has been issued northeast of the lakes Monday into
Monday night. The strong winds will start sooner on the front
side of the system with gusty downslope winds expected off the
Chautauqua ridge and Tug Hill/Adirondacks as early as Sunday
night into Monday morning. A High Wind Watch has been issued for
the remainder of the area Monday into Monday night.
A warm frontal boundary that will push across our region during the
course of Sunday night will guarantee a widespread soaking rain,
particularly during the second half of the night. Temperatures may
drop off slightly Sunday evening, but will rise late in the night,
especially across the lake plains due to downsloping.
There may even be a few thunderstorms as the cold front crosses the
area Monday. Any such thunderstorm will carry the risk of
transporting damaging winds to the surface. Steady rain will taper
off to scattered showers Monday afternoon.
Winds will start to diminish some late Monday night, but it still
will be windy, especially northeast of the lakes. Cyclonic flow
aloft and the upper level low passing by to the north will support
some showers. Initially these will be rain showers, but as it cools
these will mix with and change to snow later in the night.
The tight pressure gradient will finally relax later in the day
Tuesday, but expect it to continue to be windy through at least mid-
day with gusts 40 to 45 mph possible. It will be cool, with
scattered rain or snow showers east and northeast of the lakes.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A chilly weather pattern will continue through the latter half of
the week, with below normal temperatures and a chance for rain or
snow showers. A weak high pressure ridge should keep us dry Tuesday
night, while also providing good radiational cooling conditions with
lows in the mid to upper 20s.
After this, there will be a broad cyclonic flow aloft, with a pair
of shortwaves forecast to move across the area. Model consensus
brings the first across Wednesday night, and a second weaker one on
Friday. 850 mb temperatures drop down to about -10c, which is cold
enough to support lake enhanced snow showers. With limited moisture,
not expecting significant accumulations, but there will be a
persistent threat of snow showers...especially across higher
terrain. Hedge below model temperature guidance due to model
agreement on colder than normal airmass.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
High pressure nosing northward from the Carolinas will provide our
region with fair VFR weather through the TAF period. Only exception
will be southeast of both lakes into early this afternoon when brief
MVFR cigs could still occur as lake/diurnal cu slowly fades away.
Outlook...
Sunday...Mainly VFR.
Sunday night...MVFR in rain.
Monday...MVFR in rain early...then VFR and becoming very windy with
surface gusts in excess of 50 mph for the majority of the western
and north central New York.
Tuesday...Mainly VFR.
Wednesday...VFR/MVFR with a chance of rain and snow showers.
&&
.MARINE...
...Gale to Storm Force Winds Possible Monday into Monday night...
High pressure centered over the Carolinas today will nose to the
north across the Lower Great Lakes. Moderate to fresh westerlies on
the northern extent of the ridge will continue to support small
craft advisories on Lake Ontario...although these winds and their
associated waves will subside during the course of the day.
Meanwhile conditions will remain below SCA criteria on Lake Erie.
Winds will then further weaken and back to the south throughout the
Lower Great Lakes tonight...as the surface ridge will push away to
the coast. Conditions will remain below SCA criteria on Sunday as a
weak pressure gradient will be in place between high pressure off
the East coast and a developing storm system over the southern
plains.
Southeasterly winds will freshen on both lakes Sunday night in
advance of a deepening storm system approaching from the Ohio
valley. While this will direct building wave action into Canadian
waters...it will portend much more ominous conditions for Monday.
A powerful cyclone will continue to strengthen while passing to the
west of Lakes Erie and Ontario on Monday. Forecast guidance suggests
that the storm will deepen to at least 28.7 inches by Monday evening
when it will be north of Georgian Bay. This track is ideal for very
strong winds throughout the Lower Great Lakes. A gale watch has thus
been issued for both Lakes Erie and Ontario for Monday and Monday
night...as winds will increase to at least 40 knots. There is even
the risk that storm force winds to 55 knots could be experienced on
Lake Erie and western Lake Ontario.
&&
.TIDES/COASTAL FLOODING...
A strong storm system will pass to the west and north of the
region on Monday and Monday night, resulting in very strong
winds across the lower Great Lakes.
Very strong southwest winds will bring the potential to cause a
seiche with lake shore flooding possible along the Lake Erie
shoreline and the Upper Niagara River. A Lakeshore Flood Watch
has been issued for Chautauqua, Erie, and Niagara counties.
The very strong southwesterly flow combined with the high lake
levels will result in an elevated risk of lakeshore flooding at
the eastern end of Lake Ontario. A Lakeshore Flood Watch
has been issued for Oswego and Jefferson counties.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning from 5 AM to 11 PM EDT Monday for NYZ019-085.
Lakeshore Flood Watch from Monday afternoon through Tuesday
morning for NYZ001-010-019-085.
High Wind Warning from 8 AM Monday to 2 AM EDT Tuesday for
NYZ007.
Lakeshore Flood Watch from Monday evening through Tuesday
evening for NYZ006-007.
High Wind Watch from Monday morning through late Monday night
for NYZ004>006-008-013-014-020-021.
High Wind Warning from 10 AM Monday to 2 AM EDT Tuesday for
NYZ001>003-010>012.
MARINE...Gale Watch from Monday morning through late Monday night for
LEZ020.
Gale Watch from Monday morning through Tuesday morning for
LEZ040-041.
Gale Watch from Monday morning through late Monday
night for LOZ030.
Gale Watch from Monday afternoon through Tuesday morning
for LOZ042-043.
Small Craft Advisory until 6 PM EDT this evening for
LOZ043>045.
Gale Watch from Monday afternoon through Tuesday afternoon
for LOZ044-045-064-065.
Gale Watch from Monday afternoon through Tuesday afternoon
for LOZ062-063.
&&
SYNOPSIS...JLA
NEAR TERM...JLA/RSH
SHORT TERM...TMA
LONG TERM...Apffel
AVIATION...JLA/RSH
MARINE...RSH
TIDES/COASTAL FLOODING...Apffel/TMAHazardous weather outlook, Apr 11, 5:04 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 504 AM EDT Sat Apr 11 2020 NYZ001-010-120915- Niagara-Northern Erie- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO 2 AM EDT TUESDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-120915- Chautauqua-Southern Erie- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM EDT MONDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-003-011-012-120915- Orleans-Monroe-Genesee-Wyoming- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-013-014-020-021-120915- Wayne-Northern Cayuga-Livingston-Ontario-Cattaraugus-Allegany- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-120915- Oswego- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... ...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-120915- Jefferson- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM MONDAY TO 2 AM EDT TUESDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-120915- Lewis- 504 AM EDT Sat Apr 11 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-120915- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 504 AM EDT Sat Apr 11 2020 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-043-120915- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 504 AM EDT Sat Apr 11 2020 ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-120915- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 504 AM EDT Sat Apr 11 2020 ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ062-063-120915- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 504 AM EDT Sat Apr 11 2020 ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-120915- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 504 AM EDT Sat Apr 11 2020 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-120915- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 504 AM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:24 AM EDT | Gale Watch | BUF | 9 hr | |
| Apr 11, 4:34 AM EDT | Lakeshore Flood Watch | BUF | Chautauqua, Erie, Jefferson, Niagara, Oswego | 8 hr |
| Apr 11, 4:57 AM EDT | High Wind Watch | BUF | Allegany, Cattaraugus, Cayuga, Lewis, Livingston, Ontario and 2 more | 33 hr |
| Apr 11, 4:57 AM EDT | High Wind Warning | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 64 hr |
| Apr 11, 1:49 PM EDT | Gale Warning | BUF | 63 hr |
Nearby
Lakeshore Flood Warnings in New York, 2020Every lakeshore flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.